Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 53, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2002, 5:15 PM MDT for Cheyenne County, Colorado. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2002, 5:15 PM MDT (23:15 UTC)
- Expired
- Jun 15, 2002, 6:15 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:26 PM MDT | Hail 2.75 | Kit Carson, CO | |
| Jun 15, 5:30 PM MDT | Hail 1.75 | Kit Carson, CO | |
| Jun 15, 5:30 PM MDT | Hail 2.75 | Kit Carson, CO | Large hail stones broke four car windshields. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -367 J/kg
- Mixed-layer LCL
- 2182 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 152315 SVRGLD COC017-160015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 514 PM MDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 615 PM MDT * AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF KIT CARSON...OR ABOUT 27 MILES WEST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KIT CARSON AT 525 PM MDT THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO GOLFBALL SIZE. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3895 10276 3890 10295 3863 10308 3863 10243 FLOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:25 PM MDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 15, 1:25 PM MDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 125 PM MDT SAT JUN 15 2002 TONIGHT...ISOLD SEVERE TSTMS ONGOING ACROSS ERN/SRN CWA. WITH SEVERE TSTM WATCH UNTIL 5 PM MDT...WILL KEEP MENTION OF CHANCE TSTMS INTO THE EVENING HOURS. EXPECT STORMS TO DECREASE IN COVERAGE AFTER MID EVENING WITH PASSAGE OF UPPER S/WV TROF. SUNDAY...NWLY FLOW ALOFT CONTINUES AND WITH OUTFLOW BOUNDARIES IN THE AREA AND PROGGED CONVERGENCE BOUNDARY ACROSS NRN KS...WILL KEEP IN A CHANCE OF TSTMS. MONDAY...UPPER RIDGE AXIS BULGES FROM SCNTRL CO THRU ERN NEBRASKA WITH MID LEVEL FLOW BECOMING MORE WESTERLY WHICH SHOULD DRY OUT THE ATMOSPHERE SOMEWHAT. THE DRYLINE/SURFACE TROF SETS UP ALONG THE CO-KS STATELINE. WITH SFC-850 MB AND 850-700 MB THETA-E RIDGE MAXIMA ACROSS THE CWA...WILL GO WITH A CHANCE OF TSTMS ACROSS THE NE/KS CNTYS IN THE AFTERNOON AHEAD OF THE DRYLINE FEATURE. WITH 850 MB TEMPERATURES PROGGED NEAR 30C...HIGHS SHOULD CLIMB WELL INTO THE 90S. TUESDAY...DRY WLY FLOW ALOFT PROGGED. LOW LEVEL CONVERGENCE AXIS SETS UP ALONG THE CO FRONT RANGE WHICH WILL SHOULD KEEP TSTMS WELL TO OUR WEST. WEDNESDAY-SATURDAY...WILL KEEP THESE DAYS DRY WITH SWLY FLOW ALOFT. .GLD...NONE. RUBIN
In the hours before
Special weather statement, Jun 15, 2:46 PM MDT, 2 hours 29 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 246 PM MDT SAT JUN 15 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED... THE STORM PREDICTION CENTER HAS CANCELLED SEVERE THUNDERSTORM WATCH NUMBER 427. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN COLORADO...CHEYENNE...KIT CARSON AND YUMA COUNTIES. IN KANSAS...CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY... LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS... WALLACE AND WICHITA COUNTIES. IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW COUNTIES. RUBIN
Local storm report, Jun 15, 3:15 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT SAT JUN 15 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM WILD HORSE CO 1 INCH HAIL
06/15/02 CHEYENNE REPORTED BY STORM
SPOTTER.Local storm report, Jun 15, 4:36 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT SAT JUN 15 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM BOGUE KS WIND DAMAGE
06/15/02 GRAHAM 5 AND 6 INCH DIAMETER
DEAD TREE LIMBS BROKEN.
3 INCH DIAMETER LIVE
TREE LIMBS WERE BROKEN.
NUMEROUS TREE DAMGE
THROUGHOUT TOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0430 PM 4 NNW WILD HORSE CO .75 INCH HAIL
06/15/02 CHEYENNE REPORTED BY PUBLIC.
0430 PM 6 NNW WILD HORSE CO 1.75 INCH HAIL
06/15/02 CHEYENNE REPORTED BY PUBLIC.
0435 PM 6 NNW WILD HORSE CO 1.75 INCH HAIL
06/15/02 CHEYENNE REPORTED BY PUBLIC.Local storm report, Jun 15, 4:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT SAT JUN 15 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 10 N WILD HORSE CO 1 INCH HAIL
06/15/02 CHEYENNE REPORTED BY PUBLIC.Local storm report, Jun 15, 4:57 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT SAT JUN 15 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 5 N KIT CARSON CO 1.5 INCH HAIL
06/15/02 CHEYENNE REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jun 15, 5:03 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT SAT JUN 15 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM 3 N KIT CARSON CO 1.5 INCH HAIL
06/15/02 CHEYENNE REPORTED BY OFF-DUTY
NWS EMPLOYEE.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:56 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 49 min |
| Jun 15, 4:21 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 54 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.